Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 560, NWS Pueblo, CO

August 12, 2023Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 12, 2023, 3:21 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2023, 3:21 PM MDT (21:21 UTC)
Expired
Aug 12, 2023, 3:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

Counties Baca County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 187 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:04 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
2834 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WUUS55 KPUB 122121
SVRPUB
COC009-071-122145-
/O.NEW.KPUB.SV.W.0560.230812T2121Z-230812T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
321 PM MDT Sat Aug 12 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Baca County in southeastern Colorado...
  Southeastern Las Animas County in southeastern Colorado...

* Until 345 PM MDT.

* At 320 PM MDT, a severe thunderstorm was located 9 miles northwest
  of Kenton, or 35 miles southwest of Springfield, moving east at 10
  mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Baca and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3706 10310 3714 10291 3700 10291 3700 10310
TIME...MOT...LOC 2120Z 269DEG 7KT 3703 10304 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Moore
2 follow-up statements
890 
WWUS55 KPUB 122131
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
331 PM MDT Sat Aug 12 2023

COC009-071-122145-
/O.CON.KPUB.SV.W.0560.000000T0000Z-230812T2145Z/
Baca CO-Las Animas CO-
331 PM MDT Sat Aug 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHWESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES...

At 331 PM MDT, a severe thunderstorm was located 9 miles northwest of
Kenton, or 35 miles southwest of Springfield, and is nearly
stationary.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 10309 3712 10296 3713 10294 3700 10294
      3700 10310
TIME...MOT...LOC 2131Z 276DEG 2KT 3703 10305 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Moore
189 
WWUS55 KPUB 122139
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
339 PM MDT Sat Aug 12 2023

COC009-071-122149-
/O.EXP.KPUB.SV.W.0560.000000T0000Z-230812T2145Z/
Baca CO-Las Animas CO-
339 PM MDT Sat Aug 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES WILL EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pueblo.

LAT...LON 3705 10309 3712 10296 3713 10294 3700 10294
      3700 10310
TIME...MOT...LOC 2139Z 267DEG 7KT 3703 10304 

$$

Moore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:14 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 12, 2:14 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
214 PM MDT Sat Aug 12 2023

.SHORT TERM...(This evening through Sunday)
Issued at 209 PM MDT Sat Aug 12 2023

Key Messages:

1) Stormy early Saturday evening, with precipitation decreasing
throughout the night.

2) Rain showers and thunderstorms return Sunday, particularly across
the mountains and valleys.

Synopsis: Some active weather remains in place for southern
Colorado, particularly on Sunday. A shortwave will exit the region
throughout the evening and leave a messy flow pattern in its wake.
Then throughout Sunday, a shortwave trough will push to the south
and towards southern Colorado. This pattern will lessen
precipitation overnight, with a typical diurnal uptick in
precipitation for Sunday.

Tonight: The early evening will start off with scattered to numerous
rain showers and thunderstorms associated with the increased forcing
and support from the first aforementioned shortwave. As this wave
starts to exit the southern Colorado area throughout the evening,
forcing and support will decrease, with messy flow and a modest rise
in subsidence behind the feature. This subsidence, coupled with
decreasing instability, will help to dissipate any rain showers and
thunderstorms across southern Colorado, with most, if not all,
precipitation gone around midnight. As for temperatures, a near
average night is anticipated for southern Colorado. While weak
downsloping westerly winds will be in place, a warming mechanism,
clearing skies will allow for better radiational cooling. Given
this, the plains will drop into the upper 50s to low 60s, the
valleys sinking into the 40s, and the mountains cooling into the
upper 30s to mid 40s.

Tomorrow: Sunday will bring another day of active weather to
southern Colorado. The second aforementioned shortwave will be
pushing southward towards Colorado, though it is expected to still
remain just to the northeast of the southern Colorado region,
leaving mostly messy flow over the region. While the overall
disorganized flow will remain in place, a modest moisture plume,
coupled with a diurnal increase in instability, will allow for
scattered to numerous rain showers and thunderstorms across much of
southern Colorado. The exception to this will be across the lower
elevations. As the wave treks southward, it will shove a cold front
across the area during the mid to late morning hours, though this
will mostly remain across the lower elevations of the I25 corridor
and eastern plains. This front is expected to decrease instability
across these areas, which will limit rain shower and thunderstorm
coverage and intensity, with more isolated precipitation expected.
Looking at temperatures, given an early increase in cloud cover,
another mild day is expected, with much of the area near to slightly
below average values. The plains will warm into the mid and upper
80s, the valleys reaching into the upper 70s to low 80s, and the
mountains rising into the mid 50s and 60s.

.LONG TERM...(Sunday night through Saturday)
Issued at 209 PM MDT Sat Aug 12 2023

Models in decent agreement through the extended period with some
timing differences between the GFS and ECMWF by late week.  Cool
temperatures early in the week will warming back up to above average
by late week.

Sunday night through Tuesday...northeasterly low level flow will
keep moisture banked along the Mountains with showers and
thunderstorms ongoing Sunday evening.  This activity may be capable
of producing locally heavy rainfall, and flash flooding may be
possible on area burn scars.  Thunderstorms should dissipate by
Monday morning.

An upper trough will continue to drift eastward into the Ohio
Valley, while high pressure rebuilds across Colorado.  Afternoon and
evening showers and thunderstorms are expected by Monday afternoon
over the higher terrain.  Limited energy should keep coverage on the
lower side, and dry conditions across the Plains.  Shower and
thunderstorm activity should dissipate Monday evening with loss of
daytime heating.  Overall, temperatures on the Plains will be nice,
with 70s to near 80 for highs.

Tuesday looks to be a transition day.  The upper ridge will continue
to build across Colorado, with increasing southerly flow from the
Desert Southwest into the Intermountain West.   There will likely be
an uptick in showers and thunderstorms over the Mountains on
Tuesday.  The main core of energy looks to remain to our west, with
the best shower and thunderstorm coverage along the Continental
Divide.  Steering flow out of the south should keep thunderstorm
activity confined to the higher terrain.  Temperatures will be on
the rise, with 80s and 90s across the lower elevations.

Wednesday through Saturday...the upper high will strengthen overhead
Wednesday into Thursday before shifting east into the Central Plains
for Friday and Saturday.  With the ridge overhead, shower and
thunderstorm activity looks to become more isolated to scattered in
nature over the Mountains.  Southerly steering flow will keep
convection over the higher terrain.  Showers and thunderstorms will
dissipate both evenings after sunset.  Temperatures will continue to
warm into the 90s.  As the upper high shifts east into the Central
Plains, the southerly moisture plume and embedded waves lifting out
of New Mexico and across Colorado.  There will be an increase in
expected shower and thunderstorm activity across the region for
Friday and Saturday.  Temperatures will also continue to warm, with
mid 90s to lower 100s for highs across the Plains.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 209 PM MDT Sat Aug 12 2023

KCOS and KPUB: VFR conditions are expected over the next 24 hours.
Isolated rain showers and thunderstorms are expected to persist this
early this evening, and dissipate by mid to late evening. Lightning
and gusty winds are the primary hazards with any stronger
precipitation cores. Otherwise, winds will become lighter and more
variable overnight. By mid morning, a cold front will drop
southward, quickly increasing winds behind it. Sustained winds and
wind gusts will remain increased behind the front throughout the
afternoon.

KALS: VFR conditions are expected over the next 24 hours. Isolated
to scattered rain showers and thunderstorms are expected to persist
within the San Luis Valley early this evening, and finally dissipate
by late evening. Lightning and gusty winds are the primary hazards
with any stronger precipitation cores. Otherwise, winds will remain
light and variable overnight, with an increase in sustained winds
and wind gusts during tomorrow afternoon. There is still a
possibility of low clouds developing overnight, but confidence in
this scenario still remains low at this time.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SIMCOE
LONG TERM...MOZLEY
AVIATION...SIMCOE
Hazardous weather outlook, Aug 12, 11:24 AM MDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1124 AM MDT Sat Aug 12 2023

COZ058>089-093>099-131730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1124 AM MDT Sat Aug 12 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Several strong to severe thunderstorms are forecast this afternoon
and evening over the southeast plains, generally along and south of
the Arkansas River. Hail up to tennis ball size and wind gusts of 60
to 70 mph will be possible in this area, and very heavy rainfall may
produce localized flash flooding as well. Elsewhere, scattered to
numerous thunderstorms are expected, with frequent lightning,
outflow winds to 50 mph, small hail, and localized heavy rain all
possible. Vulnerable burn scar areas, especially in the southern
Sangre de Cristo Mountains, may see an enhanced chance for flash
flooding under any stronger storms. Storms will slowly diminish and
exit the region this evening, and most activity will be done by near
or shortly after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widely scattered showers and thunderstorms will develop during
the day on Sunday, with best chances over the southern mountains
and southeastern plains. Burn scar flash flooding could be
possible. There could be a few strong to severe storms over the
southern Sangre de Cristo Mountains, Raton Mesa, and southeastern
plains by late Sunday afternoon through early Monday morning.
Strong outflow winds to 70 mph and hail of possibly 2 inches in
diameter will be the main threats.

Afternoon and evening showers and thunderstorms will have more
widespread coverage over the higher terrain on Monday. Burn scar
areas will be most at risk, with flash flooding possible.

Afternoon and evening showers and thunderstorms will not be as
widespread, and mostly confined to the higher terrain on Tuesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

10/STEWARD

In the hours before

Special weather statement, Aug 12, 11:22 AM MDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1122 AM MDT Sat Aug 12 2023

COZ074-075-088-121800-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1122 AM MDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of south central
Huerfano and southwestern Las Animas Counties through NOON MDT...

At 1122 AM MDT, Doppler radar was tracking a strong thunderstorm over
Stonewall, or 21 miles south of Indian Creek on the southeastern
Spring Burn Scar, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spanish Peaks, Boncarbo, Stonewall and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3703 10497 3713 10515 3743 10496 3726 10464
TIME...MOT...LOC 1722Z 214DEG 19KT 3715 10501

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

kam
Special weather statement, Aug 12, 2:32 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
232 PM MDT Sat Aug 12 2023

COZ094-099-122100-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
232 PM MDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southwestern Baca
and southeastern Las Animas Counties through 300 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Kenton, or 38 miles southwest of Springfield,
moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3707 10329 3729 10307 3700 10286 3700 10324
TIME...MOT...LOC 2032Z 240DEG 20KT 3706 10317

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Moore
Special weather statement, Aug 12, 2:55 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
255 PM MDT Sat Aug 12 2023

COZ094-099-122130-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
255 PM MDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of western Baca and
eastern Las Animas Counties through 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 35 miles west of Springfield, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Baca and
eastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

&&

LAT...LON 3720 10317 3720 10330 3740 10338 3738 10308
TIME...MOT...LOC 2055Z 187DEG 9KT 3726 10323

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Moore

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:22 AM MDTSpecial Weather StatementPUBCostilla38 min
Aug 12, 2:32 PM MDTSpecial Weather StatementPUBBaca28 min
Aug 12, 2:47 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Las Animas28 min
Aug 12, 2:55 PM MDTSpecial Weather StatementPUB35 min
Aug 12, 4:03 PM MDTSpecial Weather StatementPUBBaca27 min
Aug 12, 5:02 PM MDTSpecial Weather StatementPUBBaca28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.